Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 222, NWS Des Moines, IA

May 30, 2004Appanoose County, Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2004, 2:04 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:04 PM CDT (19:04 UTC)
Expired
May 30, 2004, 2:45 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Appanoose County, IA, Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KDMX 301904
SVRDMX
IAC007-051-179-301945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 245 PM CDT

* AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNIONVILLE...OR ABOUT 20 MILES SOUTHWEST
  OF OTTUMWA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR OTTUMWA AROUND 225 PM AND
  4 MILES SOUTHEAST OF OTTUMWA INDUSTRIAL AIRPORT AROUND 230 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4084 9284 4072 9285 4073 9222 4113 9222
      4114 9262 4092 9262

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 23 hours 34 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CDT, 23 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SAT MAY 29 2004

.DISCUSSION...
SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU
DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW
IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG
TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT
18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS
THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY
TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF
KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD
SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR
DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL
CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL
IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS
INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM
DETAILS.

FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL
CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES
NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL
RAINFALL RATES.  POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z
WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH.  SEE NO REASON TO
ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT
RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR
FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE
AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT
OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE
SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH.

COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE.
THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING
SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID
LEVEL LAPSE RATES.

REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM
ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE
FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON
SATURDAY AND POSSIBLY AGAIN SAT NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT
THU 14Z SUN.

&&

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

JUNGBLUTH
Hazardous weather outlook, May 30, 12:06 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR CODING
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT SUN MAY 30 2004

IAZ062-075-085-086-095>097-311100-
APPANOOSE-DAVIS-MAHASKA-MONROE-POWESHIEK-WAPELLO-WAYNE-
1206 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST IOWA...ALONG AND
SOUTHEAST OF A CORYDON TO GRINNELL LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SHORT PERIOD OF SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AS STORMS FROM MISSOURI BRIEFLY AFFECT SOUTHEAST
IOWA AFTER 100 PM.  ALTHOUGH THEY WILL NOT BE LONG LIVED...THE
STRONGER STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...
TORNADOES AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY
AFTERNOON...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL ARRIVE NEXT WEEKEND.  AT THIS TIME IT
IS TOO EARLY TO ASSES THE STRENGTH OF THE STORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-081>084-
092>094-311100-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-LUCAS-MADISON-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
1206 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL...NORTHERN...
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY
AFTERNOON...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL ARRIVE NEXT WEEKEND.  AT THIS TIME IT
IS TOO EARLY TO ASSES THE STRENGTH OF THE STORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SMALL

In the hours before

Local storm report, May 30, 8:45 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     JAMAICA                 41.85N 94.31W
05/30/2004                   GUTHRIE            IA   NWS EMPLOYEE

            A FEW TWO AND A HALF TO THREE FOOT DIAMTER TREES DOWNED.
            2 MORE MEDIUM TREES SNAPPED AND DOWNED.

&&

GRAMS
Local storm report, May 30, 1:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
144 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             MOULTON                 40.69N 92.68W
05/30/2004  0.75 INCH        APPANOOSE          IA   TRAINED SPOTTER

&&

GRAMS
Special weather statement, May 30, 1:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT SUN MAY 30 2004

IAZ007-017-026>028-037>039-049-050-061-062-075-085-086-096-097-
310000-

...TORNADO WATCH #332 UPDATE...

TORNADO WATCH #332 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             BLACK HAWK            BREMER
  BUTLER                CERRO GORDO           DAVIS
  FRANKLIN              GRUNDY                HARDIN
  JASPER                MAHASKA               MARSHALL
  MONROE                POWESHIEK             TAMA
  WAPELLO               WORTH

THE GREATEST SEVERE WEATHER AND TORNADIC THREAT APPEARS TO BE OVER
SOUTHEAST IOWA...ALONG AND SOUTHEAST OF A CENTERVILLE TO TAMA LINE.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:22 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
May 29, 11:50 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
May 30, 12:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne46 min
May 30, 12:40 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story50 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningDMXCass49 min
May 30, 1:17 AM CDTSevere Thunderstorm WarningDMXWayne28 min
May 30, 1:27 AM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe58 min
May 30, 1:38 AM CDTTornado WarningDMXAppanoose, Monroe47 min
May 30, 2:05 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie25 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningDMXTaylor29 min
May 30, 2:26 AM CDTSevere Thunderstorm WarningDMXDallas, Madison34 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.